Minnesota, 2019

Excessive Heat and Heat in Minnesota, June 29, 2019

June 29, 2019 · NWS FSD · 8 events in 8 counties and zones

Oppressive temperatures in the mid 90's to around 100 degrees along with dew point readings in the mid to upper 70's produced very dangerous heat conditions with heat index readings in excess of 105 degrees for much of the afternoon and early evening. Some of the more extreme heat index readings experienced during the afternoon included 113 degrees at Wagner, 112 degrees at Le Mars, Canton and…

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Oppressive temperatures in the mid 90's to around 100 degrees along with dew point readings in the mid to upper 70's produced very dangerous heat conditions with heat index readings in excess of 105 degrees for much of the afternoon and early evening.

Some of the more extreme heat index readings experienced during the afternoon included 113 degrees at Wagner, 112 degrees at Le Mars, Canton and Mitchell, 111 degrees at Cherokee, Sioux City, Huron and Yankton, 110 degrees at Sioux Falls, Colton and White Lake, and 109 degrees near Beaver Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 29, 11:04 AM CST, 56 minutes earlier.

Area forecast discussion, Jun 29, 11:04 AM CST, 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1204 PM CDT Sat Jun 29 2019

.UPDATE...
Issued at 1202 PM CDT Sat Jun 29 2019

Issued an Excessive Heat Warning as dew points have been running
higher than forecast and are not expected to drop much given the
easterly component to the winds and the strong inversion in
place. Will be a nasty afternoon and evening.

&&

.SHORT TERM...(Today and Tonight)
Issued at 341 AM CDT Sat Jun 29 2019

The upper level ridge axis becomes oriented over the region today,
and will see the peak of the current heat wave as the low level
thermal ridge shifts to the east - resulting in high temperatures
into the 90s across the entire area. With dew points back into the
lower to mid 70s by afternoon, heat indices will top out at 100 to
105 degrees - with localized higher values - and the Heat Advisory
remains valid for this afternoon into mid evening.

Another very mild to warm night tonight as lows only fall into the
lower to mid 70s. A bigger uncertainty for the overnight period will
be the convective potential. Convection is expected to develop along
a surface boundary over ND/northern SD in the afternoon/evening, and
the uncertainty arises in where this convection eventually tracks
during the overnight period. CAMs continue to offer different
solutions, though a few (namely the NAM Nest and both the NMM and
ARW) bring some of this convection into our northern CWA, generally
toward 06Z. Maintained slight pops over that area for tonight to
cover this possibility. There is enough instability and shear that a
severe storm could not be ruled out if this convection were to
actually develop, with strong winds probably being the greater
threat. SPC Marginal Risk seems appropriate.

.LONG TERM...(Sunday through Friday)
Issued at 341 AM CDT Sat Jun 29 2019

Sunday remains another hot day, though confidence in temperatures is
a little lower - dependent on where a surface cold front sliding
southward ends up. Models are showing slight variations on how far
south the front gets by Sunday afternoon, thus making temperatures
forecasting a bit tricky. Areas to the south of the front will again
climb into the mid 90s, and another heat headline will be likely for
some of the area. Thunderstorm development in the vicinity of the
front becomes probable by Sunday evening, with the general model
consensus suggesting the greatest threat being from the Interstate
90 corridor northward. Convective parameters again support a SPC
Marginal Risk for that day.

The remainder of next week looks fairly unsettled with a couple of
frontal boundaries meandering over the area through much of the
period. This will create a threat of periodic thunderstorms almost
every day, as impulses move through a more zonal type upper level
flow. Though not as hot of late, it will remain warm and somewhat
humid, with highs generally in the 80s and afternoon dew points in
the upper 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1202 PM CDT Sat Jun 29 2019

VFR through the period. A few thunderstorms could track southward
from northeast SD late tonight into early Sunday morning but
confidence low on this.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Excessive Heat Warning until 9 PM CDT this evening for SDZ038-
     039-052>055-057>071.

     Heat Advisory until 9 PM CDT this evening for SDZ040-050-056.

MN...Heat Advisory until 9 PM CDT this evening for MNZ071-072-080-081-
     089-090-097-098.

IA...Excessive Heat Warning until 9 PM CDT this evening for IAZ001-
     012-013-020-021-031-032.

     Heat Advisory until 9 PM CDT this evening for IAZ002-003-014-022.

NE...Excessive Heat Warning until 9 PM CDT this evening for NEZ013-
     014.

&&

UPDATE...08
SHORT TERM...JM
LONG TERM...JM
AVIATION...08
Hazardous weather outlook, Jun 29, 3:28 AM CST, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
428 AM CDT Sat Jun 29 2019

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ065>071-300930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Hutchinson-Turner-Lincoln-
Bon Homme-Yankton-Union-
428 AM CDT Sat Jun 29 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Today and tonight.

Hot temperatures and high dew points will result in afternoon and
early evening heat indices of 100 to 105 degrees across the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hot and muggy conditions will continue on Sunday, with afternoon and
early evening heat indices again ranging from 100 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>064-300930-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
428 AM CDT Sat Jun 29 2019

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

Hot temperatures and high dew points will result in afternoon and
early evening heat indices of 100 to 105 degrees across the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Warm and muggy conditions will continue on Sunday, with afternoon
and early evening heat indices ranging from 95 to 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heat, 1 excessive heat. Local standard time, as filed.

Excessive Heat, Rock

When
June 29, 12:00 PM CST to 8:00 PM CST
Where
Rock forecast zone
Reported by
Department of Highways
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Heat, Lincoln

When
June 29, 12:00 PM CST to 8:00 PM CST
Where
Lincoln forecast zone
Reported by
Department of Highways
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Heat, Lyon

When
June 29, 12:00 PM CST to 8:00 PM CST
Where
Lyon forecast zone
Reported by
AWOS
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Heat, Pipestone

When
June 29, 12:00 PM CST to 8:00 PM CST
Where
Pipestone forecast zone
Reported by
AWOS
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Heat, Cottonwood

When
June 29, 12:00 PM CST to 8:00 PM CST
Where
Cottonwood forecast zone
Reported by
AWOS
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Heat, Nobles

When
June 29, 12:00 PM CST to 8:00 PM CST
Where
Nobles forecast zone
Reported by
AWOS
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Heat, Murray

When
June 29, 12:00 PM CST to 8:00 PM CST
Where
Murray forecast zone
Reported by
AWOS
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Heat, Jackson

When
June 29, 12:00 PM CST to 8:00 PM CST
Where
Jackson forecast zone
Reported by
Department of Highways
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839275, 839276, 839277, 839278, 839279, 839281, 839283, 839284.